advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ontario, Canada:

I am 28, have been diabetic for 25 years. I have had real trouble with lipohypertrophy in my injection sites. I have asked my doc repeatedly for some assistance in ridding my body of these terrible lumps (you should see me in a bathing suit - it's not pretty), but he has told me repeatedly that I am simply one of the unlucky people who are sensitive to insulin in this way.

I rotate my injections carefully. Since I take three injections a day, I simply don't have enough body parts to give any particular area a break from injections!

As an otherwise attractive female, I have been extremely self-conscious of the lumps on my thighs, butt, arms, and stomach for years now. They are so bad that I was put on the list of interesting things for medical students to see when I was hospitalized several years ago. Can you imagine the humiliation?

I would really like some tips on prevention and removal! Are there drugs out there that will limit the effects of the insulin? Are there surgical procedures to remove them? Are there insulins that have less of an effect?

Answer:

There are no drugs that will specifically prevent insulin-induced lipohypertrophy. I assume that you have long ago switched to human insulin and tried to rotate injection sites outside the hypertrophied areas, so the next stage may be to ask your doctor for a referral to a plastic surgeon. There have been several reports on the successful use of liposuction to treat your problem. One of them, if you can get to a medical library, is by Barak, A. and others in the Annals of Plastic Surgery, Vol 37 page 415 in 1996.

DO'B

Original posting 3 Oct 1998
Posted to Blood Tests and Insulin Injections

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.